In the United States, about 5 percent of the population has hypothyroidism, or an underactive thyroid, according to the National Endocrine and Metabolic Diseases Information Service. An underactive thyroid does not produce the normal level of hormones, which affects metabolism.
To diagnose an underactive thyroid, a physician will use several tests. The National Endocrine and Metabolic Disease Information Service noted that the thyroid-stimulating hormone, or TSH, test is usually the first test used, and is also the most accurate test of the thyroid’s activity.
Patients with an underactive thyroid will have an elevated level of TSH, as the pituitary gland makes more TSH when thyroid hormones are low. The physician may also use a T4 test and a thyroid autoantibody test to diagnose an underactive thyroid.
A T4 test checks how much T4 is circulating in the patient’s blood. A patient with hypothyroidism will have lower than normal levels of T4. The thyroid autoantibody tests looks for thyroid autoantibodies, which are present in patients with Hashimoto’s disease.
Once the physician has diagnosed the patient with hypothyroidism, the next step is to choose the proper treatment. For example, if a patient has overt hypothyroidism, in which she has TSH levels of 10 mU/L or above and lower T4 levels, she will undergo thyroid replacement therapy, according to the University of Maryland Medical Center.
The patient is given synthetic thyroxine — which is identical to T4 — though how much she takes depends on how severe the hypothyroidism is, as well as other medications she is taking, her age, weight and other present health conditions.
Once the patient starts taking synthetic thyroxine, her physician will check her TSH levels every six to eight weeks. After the dose is stable, the physician will check her TSH levels every six months then once a year, noted the National Endocrine and Metabolic Diseases Information Service.
Finding the right dose of synthetic thyroxine is important, as an excessive dose can cause side effects. A patient taking too much synthetic thyroxine can have shakiness and insomnia.